Oregon, 2004

Flash Flood in Oregon, December 8, 2004

December 8, 2004 · NWS MFR · 1 event in 1 county or zone

An Urban and Small Stream Flood Advisory was issued for Oregon zones ORZ021/022/023/024/025/026/027/028 at 1400 PST on 12/8 and expired at 2100 PST on 12/8.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An Urban and Small Stream Flood Advisory was issued for Oregon zones ORZ021/022/023/024/025/026/027/028 at 1400 PST on 12/8 and expired at 2100 PST on 12/8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 8, 9:00 AM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 8, 9:00 AM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PST WED DEC 8 2004

.DISCUSSION...
PLENTY OF HYDROLOGIC ISSUES THIS MORNING FROM THE STORM THAT MOVED
ACROSS NORTHERN CALIFORNIA OVERNIGHT. RAINFALL AMOUNT RANGE BETWEEN
1 TO 3 INCHES. WILL BE ISSUING A SERIES OF FLOOD WATCHES FOR COOS
CURRY COUNTIES MAINLY FOR THE COQUILLE AND LOWER ROGUE RIVERS. AT THE
SURFACE..THE OCCLUDED FRONT HAS MOVED EAST OF THE CASCADES INTO
LAKE COUNTY WITH THE FRONT TRAILING BACK INTO NORTHERN SISKIYOU
COUNTY. SOUTH TO SOUTHEAST WINDS IN THE SHASTA VALLEY HAS DROPPED
BELOW ADVISORY LEVEL BUT THE VALLEY SHOULD REMAIN WINDY THROUGH
EARLY AFTERNOON. THE SNOW LEVEL WAS AROUND 6500 FT OVER MEDFORD
THIS MORNING AND IS EXPECTED TO REMAIN NEAR THIS HEIGHT THROUGHOUT
TODAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY...FLORENCE OR TO THE OR/CA BORDER.
     HIGH SURF ADVISORY...ORZ021/022 COAST WED AFTN/WED NIGHT/THU.
     WINTER STORM WARNING....THROUGH 6 PM WED FOR ORZ025 ABOVE 4000
                            FEET RISING TO ABOVE 5500 FEET.
     WINTER STORM WARNING...THROUGH 6 PM WED FOR ORZ027/028.
     WINTER WEATHER ADVISORY...THROUGH 6 PM WED FOR ORZ029/030/031.

CA...SMALL CRAFT ADVISORY...OR/CA BORDER TO PT ST GEORGE CA.
     WINTER STORM WARNING...CAZ080/082/083 THROUGH NOON WED ABOVE
                            4000 FEET RISING TO ABOVE 6000 FEET BY
                            AFTERNOON.
     WINTER WEATHER ADVISORY...THROUGH 6 PM WED FOR CAZ084/085.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 8, 10:58 AM PST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1058 AM PST WED DEC 8 2004

ORZ021-022-091412-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
1058 AM PST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

FLOOD WATCH FOR THE COQUILLE RIVER THE CHETCO RIVER AND THE LOWER
ROGUE RIVER. SEE PDXFFAMFR FOR DETAILS. HIGH SURF ADVISORY. SEE
PDXCFWMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOOD WATCH CONTINUES THROUGH THURSDAY FOR THE COQUILLE RIVER THE
CHETCO RIVER AND THE LOW ROGUE RIVER. SEE PDXFFAMFR FOR DETAILS.
HIGH SURF ADVISORY CONTINUES THROUGH 2AM FRIDAY. SEE PDXCFWMFR FOR
DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THIS PERIOD.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Dec 8, 7:02 AM PST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
702 AM PST WED DEC 08 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
12/08/2004  2.65 INCH        CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL RAINFALL ENDING AT 7 AM PST.

&&

JACOBS
Local storm report, Dec 8, 7:04 AM PST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
704 AM PST WED DEC 08 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       11 NE GRANTS PASS       42.54N 123.15W
12/08/2004  1.93 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HOUR TOTAL RAINFALL ENDING AT 7 AM PST.

&&

JACOBS
Local storm report, Dec 8, 7:24 AM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
724 AM PST WED DEC 08 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       3 E SIXES               42.81N 124.42W
12/08/2004  2.20 INCH        CURRY              OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 7 AM PST. WIND OF 60 MPH AT 9
            PM LAST NIGHT.

&&

JACOBS
Local storm report, Dec 8, 7:44 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
744 AM PST WED DEC 08 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HEAVY RAIN       1 SE ASHLAND            42.18N 122.68W
12/08/2004  1.00 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 730 AM PST.

0738 AM     HEAVY RAIN       5 WNW GRANTS PASS       42.47N 123.41W
12/08/2004  1.85 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            10 HOUR RAQINFALL ENDING AT 7 AM PST.

&&

JACOBS
Local storm report, Dec 8, 8:46 AM PST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
846 AM PST WED DEC 08 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HEAVY RAIN       5 WSW WILDERVILLE       42.36N 123.56W
12/08/2004  3.75 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            3PM-8AM.

0823 AM     HEAVY RAIN       1 SE BANDON             43.10N 124.40W
12/08/2004  1.00 INCH        COOS               OR   TRAINED SPOTTER

            8AM-8AM. WIND GUST TO 60 MPH OVERNIGHT.

0823 AM     HEAVY RAIN       2 NE WILDERVILLE        42.40N 123.44W
12/08/2004  1.93 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            8AM-8AM.

0836 AM     HEAVY RAIN       1 E WILDERVILLE         42.38N 123.44W
12/08/2004  1.98 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            835AM-835AM.

0836 AM     HEAVY RAIN       3 NE GOLD BEACH         42.44N 124.37W
12/08/2004  2.60 INCH        CURRY              OR   TRAINED SPOTTER

            5AM-5AM.

&&

GLASER
Local storm report, Dec 8, 11:34 AM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1134 AM PST WED DEC 08 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HEAVY RAIN       4 SW MEDFORD            42.30N 122.92W
12/08/2004  1.33 INCH        JACKSON            OR   TRAINED SPOTTER

            8AM-8AM.

0936 AM     HEAVY SNOW       4 SSW WEED              41.36N 122.42W
12/08/2004  10.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SNOW TOTAL OVERNIGHT. NOW RAINING.

1011 AM     HEAVY RAIN       1 SE ASHLAND            42.18N 122.68W
12/08/2004  1.25 INCH        JACKSON            OR   TRAINED SPOTTER

            8AM-8AM.

1035 AM     HEAVY RAIN       5 SSW GRANTS PASS       42.37N 123.36W
12/08/2004  1.98 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            730AM-730AM.

1041 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/08/2004  2.68 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            930PM-1005AM.

1044 AM     HEAVY RAIN       N MOUNT SHASTA          41.32N 122.31W
12/08/2004  2.00 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SINCE 11PM. STILL RAINING MODERATELY. 11 INCHES OF SNOW
            LEFT ON THE GROUND FROM THE 18 INCHES THAT FELL FROM THE
            PREVIOUS STORM.

1117 AM     HEAVY SNOW       N CRESCENT              43.46N 121.69W
12/08/2004  6.0 INCH         KLAMATH            OR   TRAINED SPOTTER

            PAST 48 HOURS. SNOW NOW MELTING BEACAUSE IT IS RAINING ON
            IT.

1117 AM     HEAVY RAIN       40 SW YREKA             41.32N 123.17W
12/08/2004  3.24 INCH        SISKIYOU           CA   TRAINED SPOTTER

            8AM-8AM. IN ADDITION THERE WAS 2.41 INCHES OF RAIN FROM
            8AM MONDAY TO 8AM TUESDAY.

&&

GLASER

The radar

The Medford radar (KMAX), 39 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
December 8, 12:06 PM PST to 2:06 PM PST
Where
Jackson County, Butte Falls
Reported by
TRAINED SPOTTER
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter at Hwy 140 10 SE Butte Falls reported that Butte Creek had water running over the road and the creek rising rapidly.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430867.